3 Aug 2010
A drug's efficiency may be affected by the degree to which it binds to the proteins within blood plasma. The less bound a drug is, the more efficiently it can traverse cell membranes or diffuse. Common blood proteins that drugs bind to are human serum albumin, lipoprotein, glycoprotein, and globulins.
A drug in blood exists in two forms: bound and unbound. Depending on a specific drug's affinity for plasma protein, a proportion of the drug may become bound to plasma proteins, with the remainder being unbound. If the protein binding is reversible, then a chemical equilibrium will exist between the bound and unbound states, such that:
Protein + drug ⇌ Protein-drug complex
Protein binding can influence the drug's biological half-life in the body. The bound portion may act as a reservoir or depot from which the drug is slowly released as the unbound form. Since the unbound form is being metabolized and/or excreted from the body, the bound fraction will be released in order to maintain equilibrium.
Since albumin is basic, acidic and neutral drugs will primarily bind to albumin. If albumin becomes saturated, then these drugs will bind to lipoprotein. Basic drugs will bind to the acidic alpha-1 acid glycoprotein. This is significant because various medical conditions may affect the levels of albumin, alpha-1 acid glycoprotein, and lipoproteins.
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
... supplements, but no noticable problem with food containing Tryptophan. I take quite alot of protein shakes(bodybuilding) and my protein powder ...
1 answer • 31 Aug 2009
1 answer • 27 Mar 2010
I've got allergy for all NSAIDS and protein preparations, the problem is I need treatment, 'cause I've got back pain (((( I DO need ...
3 answers • 1 Jul 2012
... has an elimination half-life of ca. 3 hours (like amoxicillin). The protein binding is ca. 65%. The local bioavailability of cefixime is unknown. ...
1 answer • 7 Jan 2013
I have severe protein C . Diagnosed in Nov 94 . My PT has been like a pogo stick the last couple of months . The previous 3 of the last 4 inrs was ...
6 answers • 7 May 2014